News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Timing of Meds - Seroquel


 scallia - Wed Jul 25, 2007 10:38 am

I’m wondering if anyone here has some experience with or some information about timing of meds. I may not explain it too well, so I'm sorry if this post is a bit long.

My daughter is on Seroquel (Quetiapine) 350mg per day. (diagnosis query BPD) Originally we were told 100mg in the morning, 100mg 6 hours later and 125mg in the evening. As my daughter is not reliably up and awake before 8.00am that means the dose times were 8.00am, 2.00 pm and 8.00pm.

However, the side effect of that was that the evening dose was dropping out of her system by about 2.00am and we had some really problematic nights. ie she would wake about 2.00am or 3.00am and would have a lot of trouble dropping off again. She ALWAYS calls me when she can’t sleep and sometimes this was a couple of times a night. It was just like having a young baby again and really ran us both ragged. Then of course, she would wake – or rather have to be woken next morning at 8.00am, tired and cranky.

I spoke to her psychiatrist about this after it had gone on some months and he said to up the evening dose to 150mg. That really didn’t help matters. The stuff seems to be out of her system after the 6 hours regardless of how much the dosage is.

So, I started changing the dosage times. I moved the morning dose to about 8.30am, the next dose to 2.30pm and then delayed the night time dose to as late as possible – generally at bedtime which would be about 11.00pm or later. Doing that meant that most nights she slept through. However, of course that means that the afternoon dose is starting to wear off by about 9.00pm and it can be a bit “dodgy” riding it out until bedtime. You can see her getting edgier and edgier from about 8.00pm onwards.

So, on three doses a day we can have calm evenings but disturbed nights OR a decent night’s sleep and touchy evenings. Quite honestly I don’t know which is worse !

WHAT I am wondering about and where I would appreciate any advice or suggestions, is whether it would be feasible to divide the meds into FOUR doses ? The wear-off time is about 6 hours and there are 24 hours in a day. . . . . so divided into 3 doses is almost bound to create ONE long period where her levels of meds are quite low. I was thinking of somehow dividing the daily total of 350mg into four doses , perhaps 100mg morning, afternoon and evening (8.00am, 2.00pm and 8.00pm) and then the 50mg at bedtime about 11.00pm – hopefully to top up the 8.00pm dose which would be halfway through by bedtime, enough to see her through the night.

I don’t want to just tinker for the sake of it, but this is starting to nag at me because the medication is right for my daughter but just not quite right as regards timing. There is still this “breakthrough” as the levels go down. Of course a sustained release version would be fantastic but there isn’t one for this medication – well not that I’ve heard of. Maybe there is in the US ? In which case it wouldn’t be HERE for at least another decade.

Any thoughts or advice would be really appreciated !! I am going to speak to the psychiatrist about it before changing anything but before I do, would appreciate any opinions or advice from personal experiences.
 Dr. K. Eisele - Sun Jul 29, 2007 4:34 pm

User avatar Dear Scallia:

There are some people who need to take quetiapine four times daily. The interesting thing about medicines is that since different people metabolize medicines differently, there are some people who can take quetiapine once a day, and others like your daughter, who need it more often.

There would be no harm in giving it to her more frequently as you proposed. The worst that would happen would be excessive sedation during the day, but it sounds like it doesn't necessarily affect her that way. I think it's worth a try. If it doesn't work out, you could always try a different dosing strategy.

As for an extended-release form of quetiapine, we don't have one in the US either, but the company is working on it.

Good luck and as always, please come back with any other questions and to let us know how this works.
 scallia - Sun Jul 29, 2007 7:08 pm

Thank you so much for your advice. I lack confidence when it comes to altering meds etc, even slightly, as all this is so much out of my experience. I am a one-aspirin-a-year type person.

I am very grateful that there are such medications available (unlike my daughter's father, I DON'T think I am "poisoning her brain" or trying to turn her into a zombie "to make up for my inability to manage her properly" etc !! ) , however I am always aware that these are very powerful drugs and not to be tinkered with or treated too casually.

I don't have a science background and my fifty odd year old brain creaks a bit when I research this stuff, but I AM learning. I have found that the present psychiatrist will generally listen to me although it took a while for him to sort through a lot of the garbage and fantasy my daughter was telling him about me. I suppose he had to be careful and that's fine. I just had to be fairly patient and persistent and "establish my credibility" with him.

That works both ways I suppose. With a lot of people, doctors included, when I am asked how my daughter is going, I am wary of being too specific. Often it's just easier to say "ok" or "fairly good" etc. Present company excepted (!) but a lot of psychiatrists/doctors generally seem on the defensive or can be quite dismissive if the patient, let alone the patient's mother, have observations or suggestions to share.

With this doctor I trust now that he will listen to me, so I tell him chapter and verse what is happening AND my take on it. That is good for me to know but more importantly it gets better care for my daughter. However competent he may be, it's unfair to expect him to achieve much if he is not getting the full picture . So. . . . that is quite a big step forward. I do still research and check things out and think about things quite deeply , doing the groundwork I suppose, before I discuss them with him. In turn, he will often make suggestions and quote some of the research for me to look into.

My view is that this is almost a team project to get the best possible management and hopefully, resolution, for my daughter's difficulties. With the proviso that SHE has to be an active "team member" too !

I have taken on board the other discussion issues of how to deal, on a personal emotional basis, with the paradox of living day to day with someone you love who is also your greatest 'danger". It is something I have thought about because the risk of course is that you end up resenting or even perhaps hating this person. I am NOT going to that place ! It is a challenge though and I am trying to articulate how I approach it and will post further later on that.

Thank you again.
 Dr. K. Eisele - Sun Jul 29, 2007 10:48 pm

User avatar Dear Scallia:

I have had many patients whose devoted family members would share everything they could think of to help the patient. I have so greatly appreciated these family members, largely because I know what a sacrifice it can be. To the patient, these family members often have the role of "the nark," a simple hazard of the relationship. I'm sure your daughter's doctor appreciates you as well.

I once had a patient with schizophrenia, whose mother cared so much, she would call me on the sly to keep me informed. This was actually fairly dangerous, because he had forbidden her to talk with me. Even after I found out about his threats and begged her not to call me for her own sake, she insisted, called me regularly. It was that which told me that she loved her son dearly.

I look forward to future posts.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here